How can I avoid an upset stomach from antibiotics?

Antibiotics are fantastic drugs: they can kill bacteria and get rid of infections effectively, but they sometimes run the risk of negative side effects like stomach upset and pain. There are several ways to manage an upset stomach from antibiotics and these include choosing the type of antibiotic carefully, supplementing with live active cultures, and getting additional medical care if the upset stomach is severe.

The first thing that can help treat an upset stomach due to antibiotics is the choice of medication. Some antibiotics carry a much higher risk of causing stomach problems. Most drugs have this as a side effect, but on certain drugs, especially in groups like the macrolide class (erythromycin, clarithromycin, etc), the chance of having stomach problems like diarrhea tends to be higher. If people have had stomach problems with a particular antibiotic in the past, they can certainly tell doctors, and another drug with fewer stomach side effects might be selected instead. Alternatively, some medications come in forms made with an enteric coating, which can help reduce stomach irritation.

It is also very important to take warning labels into account to avoid a high frequency of side effects. Any direction in which a medication is to be taken with food should be followed. Usually, this recommendation specifically addresses stomach upset that can occur if the drug is taken on an empty stomach. Give serious consideration to a "take with food" suggestion and follow the directions.

Another reason people get an upset stomach from antibiotics is because most of these drugs don't discriminate between good and bad bacteria. All humans have good bacteria in their gastrointestinal system that help with digestion. As this is depleted by the work of the antibiotic, an upset stomach can occur and people more often have diarrhea. One method of preventing this is to add beneficial bacteria by taking live active cultures. People can take acidophilus or eat yogurt with live cultures. Not only can this aid in digestion, but it can also sometimes prevent yeast infections.

Following the advice of doctors, people can also treat some of the symptoms of an upset stomach with antibiotics with over-the-counter medications. Medications that prevent diarrhea or stop nausea or heartburn may be appropriate. Patients should always seek advice before going to a pharmacy to obtain these medications because some medications may conflict with the antibiotics they are taking.

Occasionally, stomach upset from antibiotics persists, and some serious side effects can affect gastrointestinal function. If diarrhea or vomiting starts and doesn't stop or becomes severe, people should definitely contact their doctors. Seeing a doctor right away is also important if you develop stomach symptoms such as vomiting blood, having black, tarry stools, or experiencing extreme stomach pain. This could suggest serious conditions, such as inflammation or sudden development of ulcers. In most cases, people should not stop taking an antibiotic unless directed to do so by a doctor.

Go up